The Annals of Applied Probability

On an integral equation for the free-boundary of stochastic, irreversible investment problems

Giorgio Ferrari

Full-text: Open access

Abstract

In this paper, we derive a new handy integral equation for the free-boundary of infinite time horizon, continuous time, stochastic, irreversible investment problems with uncertainty modeled as a one-dimensional, regular diffusion $X$. The new integral equation allows to explicitly find the free-boundary $b(\cdot)$ in some so far unsolved cases, as when the operating profit function is not multiplicatively separable and $X$ is a three-dimensional Bessel process or a CEV process. Our result follows from purely probabilistic arguments. Indeed, we first show that $b(X(t))=l^{*}(t)$, with $l^{*}$ the unique optional solution of a representation problem in the spirit of Bank–El Karoui [Ann. Probab. 32 (2004) 1030–1067]; then, thanks to such an identification and the fact that $l^{*}$ uniquely solves a backward stochastic equation, we find the integral problem for the free-boundary.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 1 (2015), 150-176.

Dates
First available in Project Euclid: 16 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1418740182

Digital Object Identifier
doi:10.1214/13-AAP991

Mathematical Reviews number (MathSciNet)
MR3297769

Zentralblatt MATH identifier
1307.93455

Subjects
Primary: 93E20: Optimal stochastic control 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 91B70: Stochastic models 60H25: Random operators and equations [See also 47B80]

Keywords
Integral equation free-boundary irreversible investment singular stochastic control optimal stopping one-dimensional diffusion Bank and El Karoui’s representation theorem base capacity

Citation

Ferrari, Giorgio. On an integral equation for the free-boundary of stochastic, irreversible investment problems. Ann. Appl. Probab. 25 (2015), no. 1, 150--176. doi:10.1214/13-AAP991. https://projecteuclid.org/euclid.aoap/1418740182


Export citation

References

  • [1] Abramowitz, M. and Stegun, I. A. (1964). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards Applied Mathematics Series 55. U.S. Government Printing Office, Washington, DC.
  • [2] Baldursson, F. M. and Karatzas, I. (1997). Irreversible investment and industry equilibrium. Finance Stoch. 1 69–89.
  • [3] Bank, P. (2005). Optimal control under a dynamic fuel constraint. SIAM J. Control Optim. 44 1529–1541 (electronic).
  • [4] Bank, P. and Baumgarten, C. (2010). Parameter-dependent optimal stopping problems for one-dimensional diffusions. Electron. J. Probab. 15 1971–1993.
  • [5] Bank, P. and El Karoui, N. (2004). A stochastic representation theorem with applications to optimization and obstacle problems. Ann. Probab. 32 1030–1067.
  • [6] Bank, P. and Föllmer, H. (2003). American options, multi-armed bandits, and optimal consumption plans: A unifying view. In Paris–Princeton Lectures on Mathematical Finance, 2002. Lecture Notes in Math. 1814 1–42. Springer, Berlin.
  • [7] Bank, P. and Küchler, C. (2007). On Gittins’ index theorem in continuous time. Stochastic Process. Appl. 117 1357–1371.
  • [8] Bank, P. and Riedel, F. (2001). Optimal consumption choice with intertemporal substitution. Ann. Appl. Probab. 11 750–788.
  • [9] Benth, F. E. and Reikvam, K. (2004). A connection between singular stochastic control and optimal stopping. Appl. Math. Optim. 49 27–41.
  • [10] Boetius, F. and Kohlmann, M. (1998). Connections between optimal stopping and singular stochastic control. Stochastic Process. Appl. 77 253–281.
  • [11] Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Birkhäuser, Basel.
  • [12] Chiarolla, M. B. and Ferrari, G. (2014). Identifying the free-boundary of a stochastic, irreversible investment problem via the Bank–El Karoui representation theorem. SIAM. J. Control Optim. 52 1048–1070.
  • [13] Chiarolla, M. B., Ferrari, G. and Riedel, F. (2013). Generalized Kuhn–Tucker conditions for $N$-firm stochastic irreversible investment under limited resources. SIAM J. Control Optim. 51 3863–3885.
  • [14] Chiarolla, M. B. and Haussmann, U. G. (2005). Explicit solution of a stochastic, irreversible investment problem and its moving threshold. Math. Oper. Res. 30 91–108.
  • [15] Chiarolla, M. B. and Haussmann, U. G. (2009). On a stochastic, irreversible investment problem. SIAM J. Control Optim. 48 438–462.
  • [16] Cox, J. (1975). Notes on option pricing I: Constant elasticity of diffusions. Unpublished draft. Stanford Univ., Stanford, CA.
  • [17] Csáki, E., Földes, A. and Salminen, P. (1987). On the joint distribution of the maximum and its location for a linear diffusion. Ann. Inst. Henri Poincaré Probab. Stat. 23 179–194.
  • [18] Dayanik, S. and Karatzas, I. (2003). On the optimal stopping problem for one-dimensional diffusions. Stochastic Process. Appl. 107 173–212.
  • [19] Dellacherie, C. and Lenglart, E. (1982). Sur des problèmes de régularisation, de recollement et d’interpolation en théorie des processus. In Seminar on Probability, XVI (J. Azema and M. Yor, eds.). Lecture Notes in Math. 920 298–313. Springer, Berlin.
  • [20] Dellacherie, C. and Meyer, P.-A. (1978). Probabilities and Potential. North-Holland Mathematics Studies 29. North-Holland, Amsterdam.
  • [21] De Angelis, T. and Ferrari, G. (2013). A stochastic reversible investment problem on a finite-time horizon: Free-boundary analysis. Unpublished manuscript. Available at arXiv:1303.6189.
  • [22] Dixit, A. K. and Pindyck, R. S. (1994). Investment Under Uncertainty. Princeton Univ. Press, Princeton, NJ.
  • [23] El Karoui, N. and Föllmer, H. (2005). A non-linear Riesz representation in probabilistic potential theory. Ann. Inst. Henri Poincaré Probab. Stat. 41 269–283.
  • [24] El Karoui, N. and Karatzas, I. (1991). A new approach to the Skorohod problem, and its applications. Stochastics Stochastics Rep. 34 57–82.
  • [25] Itô, K. and McKean, H. P. Jr. (1974). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • [26] Jacka, S. (1991). Optimal stopping and the American put. Math. Finance 1 1–14.
  • [27] Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • [28] Jeanblanc, M., Yor, M. and Chesney, M. (2009). Mathematical Methods for Financial Markets. Springer, Berlin.
  • [29] Karatzas, I. (1981). The monotone follower problem in stochastic decision theory. Appl. Math. Optim. 7 175–189.
  • [30] Karatzas, I. and Shreve, S. E. (1984). Connections between optimal stopping and singular stochastic control. I. Monotone follower problems. SIAM J. Control Optim. 22 856–877.
  • [31] Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics 113. Springer, New York.
  • [32] Kobila, T. Ø. (1993). A class of solvable stochastic investment problems involving singular controls. Stochastics Stochastics Rep. 43 29–63.
  • [33] Merhi, A. and Zervos, M. (2007). A model for reversible investment capacity expansion. SIAM J. Control Optim. 46 839–876 (electronic).
  • [34] Øksendal, A. (2000). Irreversible investment problems. Finance Stoch. 4 223–250.
  • [35] Peskir, G. (2007). A change-of-variable formula with local time on surfaces. In Séminaire de Probabilités XL. Lecture Notes in Math. 1899 69–96. Springer, Berlin.
  • [36] Pham, H. (2006). Explicit solution to an irreversible investment model with a stochastic production capacity. In From Stochastic Calculus to Mathematical Finance 547–565. Springer, Berlin.
  • [37] Riedel, F. and Su, X. (2011). On irreversible investment. Finance Stoch. 15 607–633.
  • [38] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Vol. 2: Itô Calculus. Cambridge Univ. Press, Cambridge.
  • [39] Steg, J.-H. (2012). Irreversible investment in oligopoly. Finance Stoch. 16 207–224.